Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lucindajane

Already on Spiro with great success; now doctor has prescribed BCP containing Levonorgestrel...

Recommended Posts

Hi there,

I've been on Spiro for nearly a year now with great success, and am very grateful for all the information I found on the subject on this forum prior to going on it! My skin is pretty much clear now, except for a few spots around my chin about a week before I get my period.

Previously I was on Diane-35 for about 7 years, but had to stop taking it due to the severe migraines it gave me almost 50% of my waking life (it got reaaaally bad towards the end).

Now I'm looking for some birth control that isn't going to give me migraines, but I'm trying to be mindful of not interfering with my skin. I really don't want it to ever get as bad as it was after I went off the Diane (but before going on Spiro). My chest and neck were covered with acne and my face wasn't great either.

So I can't take any estrogen-based BCPs, so my doctor has just prescribed the mini-pill called Microlut, which apparently contains Levonorgestrel. I've just done a quick search of this forum and have found that Levonorgestrel is an androgen which can actually increase acne!

I've only been taking it for 3 days so far so obviously I haven't noticed anything yet, but now I'm scared to keep taking it.

Has anyone had any experience combining these two medications? I know it's a long shot, but I thought if anyone would know it'd be someone on this forum. Spiro is supposedly an androgen-blocker, so maybe it'll block the increased androgens from Levonorgestrel ... but maybe not. I'd love to know if anyone has any experience of them!

Thanks,

Lucinda

Share this post


Link to post
Share on other sites

I have never been on Spiro in combination with a Birth control with levonorgestrel BUT..

I was on Seasonique (which has high levels of levonorgestrel) and it made my skin AWFUL. I was on minocycline (antibiotic) at the same time and my skin was still terrible- cystic, painful hormonal acne all the time.

I will never go on a birth control with levonorgestrel again and I would advise you not to! There are plenty of other birth controls that dont have it, like Ortho Tri Cyclen, and you would probably have even clearer skin if you use one of those in combination with Sprio

Every woman is different when it comes to birth control though..

Good luck!

Share this post


Link to post
Share on other sites

I'm not familiar with Microlut. Does it have a low amount of estrogen, or none at all?

While Levonorgestrel may be an androgen-potent progestin, you also need to consider the mg dose. It may seem confusing at first, but this website really helps:

http://www.wdxcyber.com/ncontr13.htm

Have you tried Mircette? It has a fairly low amount of estrogen and a fairly low androgenicity.

Share this post


Link to post
Share on other sites

All I can say is stay away from levonorgestrel. I had tried Alesse a well over a year ago and it made my skin so bad! I thought I was ten years old again with how bad the breakouts were!

When I had told my endocrinologist about that, he told me that sometimes certain BC pills can cause androgen levels to rise and that levonorgestrel was well known for that.

Share this post


Link to post
Share on other sites

Thanks for your replies guys!

The problem for me is that I can't take a pill with any sort of estrogen in it. This is what gives me migraines. So, my only real option is to take the mini-pill -- either that, or use an IUD which I am leaning towards more and more.

I am kind of hoping that the Spiro will cancel out the androgenic effects of the levonorgestrel. What do you think? Thinking maybe I should increase my dose of the Spiro? I am currently on 100mg a day. I seem to remember that when I was younger, I was on 200mg with no problems.

I appreciate everyone's support! I went back to the doctor who prescribed me Microlut last weekend and told her that I had done some research and that the levonorgestrel is known to cause acne, and she argued with me and said that it didn't. But she didn't seem to be basing her knowledge on anything other than "she knows best". Actually she was quite rude, treated me like I was stupid because I dared to do my own research on the Internet! It was very frustrating ...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×